Throat radiation and lock jaw?

Posted by fwpoole @fwpoole, Oct 27, 2021

I’ve inoperable HPV 16 carcinoma at the base of tongue, T1, N0, M0. Ive been through one week of Carboplatin/5-FU chemo and 7 radiation sessions so far. I’m starting to feel like I’m developing lock jaw. Its very painful when I first try to eat/work my jaw and difficult to work through meals. My lower mandible near the joints is also quite tender. Has anyone else experienced this? Especially so early in the treatment.

Interested in more discussions like this? Go to the Head & Neck Cancer group.

Hello @fwpoole, While we wait for other members with experience share suggestions they may have, I'm wondering if this older article that sounds similar to the problems you are having might be helpful.

"Following radiotherapy, trismus results mainly due to fibrosis of muscles of mastication. This fibrosis is not apparent immediately following radiation treatment but occurs progressively as mucositis subsides. Severity of trismus is dependent on the radiation source, dose and number of fields radiated." — Management of trismus following radiation therapy by cost-effective approach: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4543707/

Are you able to discuss your symptoms with your doctor or care team to see if they may have some suggestions?

REPLY

Let me bring @mindyt @srm @rwdow @denisebriggs and @jeffk into this discussion to see if they have any experience with radiation and the feeling of lock jaw.

@fwpoole, have you considered asking for a PT consult? I wonder if they could give you stretching exercises to help.

REPLY

I just discussed this with my Radiology Oncologist. His comment is “its going to get worse” and he says most people need narcotics in order to get through treatment. This was never discussed before starting treatment and I do not take narcotics for anything. Do others end up on narcotics for this? Seems extreme given my diagnosis.

REPLY

Hi @fwpoole
I started experiencing stiffness in my jaw about mid treatment. Nothing that resembled lockjaw. I’m 4 months post treatment and still have stiffness in my jaw. It’s been manageable throughout but I was, and still am very diligent with my jaw exercises. I find if I don’t keep up with them on a daily basis it tightens up. My jaw did lock once but it was during my exercises whereas I was being a little over aggressive while doing them. I have resumed my neck exercises as well. Over the past few weeks I have noticed my neck becoming more sore and stiff. I suppose these are exercises that may need to be done for years to come.
As far as narcotics go, I was the same as you. I was on no medication at all pre-treatment and don’t like taking drugs. However, I soon learned how important pain management is during treatment and for a while post treatment. It’s half the battle. I am no longer on narcotics. When I was hospitalized for a period during treatment they increased the narcotics to a very high level. I was concerned about the withdrawal when the time came to get off them. Even though I did experience some withdrawal symptoms, it wasn’t too bad getting off of them. Narcotics used properly and for the right reasons are almost a necessity while going through this difficult time. In saying that, I am aware of others that were able to manage their pain with Tylenol. I did not want to take the drugs so I held off as long as possible. In hindsight, I should have agreed to start taking them sooner. This journey is emotionally and physically challenging, anything you can do to make it easier on yourself is worth it. No matter what, it won’t be easy. Listen to the professionals. I didn’t at first and paid the price. One example was my feeding tube. I was determined not to give in. I wanted to be one of the minority that would get through the entire process without that need. Once again, in hindsight, I wish I would have listened and allowed them to put the feeding tube in sooner. That would have saved me from a weeklong stay in the hospital.
Stay strong and do whatever it takes to make life easier for yourself.

REPLY

Thanks @srm for the words of encouragement. At this point (2 weeks in) the stiffness is still manageable with stretching.

However, since my last treatment on Friday, my throat is on fire. Feels like I have strep throat, at the back of my throat, not base of my tongue where the tumor is. I dont know what’s normal or what to expect anymore but none of the previous rounds of radiation has left me with this much, or this sort of burning pain. Feels like the radiation missed its mark. Is this something anyone else has experienced?

@mindyt @rwdow @denisebriggs @jeffk ??

REPLY
@fwpoole

Thanks @srm for the words of encouragement. At this point (2 weeks in) the stiffness is still manageable with stretching.

However, since my last treatment on Friday, my throat is on fire. Feels like I have strep throat, at the back of my throat, not base of my tongue where the tumor is. I dont know what’s normal or what to expect anymore but none of the previous rounds of radiation has left me with this much, or this sort of burning pain. Feels like the radiation missed its mark. Is this something anyone else has experienced?

@mindyt @rwdow @denisebriggs @jeffk ??

Jump to this post

Hi @fwpoole
The one thing that was hard for me to learn is that everyone is different when it comes to the effects of radiation and/or chemo therapy.
That being said, the burning in the back of my throat was the main reason I was put on opioids. I originally described it as burning pain. It then escalated to what I referred to as the feeling of swallowing razor blades when I would drink my protein shakes (I was on liquids by then). This was the main reason I was put on opioids. My experience ended up being what I would call shifting pain. The burning then moved over to the left side of my throat for about 8 weeks. It also felt like I had another tumour growing on my left side. (my tumour was on the right side). Then about 6 weeks ago the pain shifted to the right side of my throat in which it still remains. I no longer need to freeze with lidocaine (pink lady) to drink my shakes or eat some soft foods. I now manage pain with magic mouthwash (Akabutus) and sometimes a couple of Tylenol.
So to answer your question, (based upon my experience only) is that this burning pain is normal. I can’t say how bad it will get for you but don’t be too surprised if it gets worse. However, keep in mind that it does get better. It just doesn’t happen overnight. As previously mentioned, do whatever you need to do to look after yourself and reduce the pain.

REPLY
@colleenyoung

Let me bring @mindyt @srm @rwdow @denisebriggs and @jeffk into this discussion to see if they have any experience with radiation and the feeling of lock jaw.

@fwpoole, have you considered asking for a PT consult? I wonder if they could give you stretching exercises to help.

Jump to this post

No experience, thanks.

REPLY
Please sign in or register to post a reply.
  Request Appointment